Nebraska, 2009

Flash Flood and Hail in Nebraska, September 6, 2009

September 6, 2009 · NWS CYS · 2 events in 1 county or zone

An isolated thunderstorm produced heavy rain and some hail over parts of Kimball county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated thunderstorm produced heavy rain and some hail over parts of Kimball county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 6, 1:22 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 6, 1:22 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MDT SUN SEP 6 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS WERE SCATTERED IN COVERAGE EARLY THIS
AFTERNOON ALONG AND WEST OF INTERSTATE 25.  THE ACTIVITY WAS MOST
WIDESPREAD IN WESTERN LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY AS
OF 1930Z.  PRECIPITABLE WATER VALUES ARE AROUND AN INCH OVER THE
EAST PART OF THE CWA CURRENTLY AND STORMS ARE SLOW MOVING...SO MAIN
THREAT WILL CONTINUE TO BE HEAVY RAINFALL THROUGH THE EVENING.  THE
SHOWERS AND STORMS WERE TRIGGERED BY A SHORTWAVE TROUGH ENTERING
EASTERN WYOMING EARLY THIS AFTERNOON.  THE SHORTWAVE TROUGH WILL
MOVE EAST OF THE CWA BY 04Z.  A WEAKER CAP THAN THE PAST FEW DAYS IS
PRESENT OVER MUCH OF THE PANHANDLE...ESPECIALLY EASTERN SECTIONS AND
SHOULD LIMIT STORM COVERAGE AND INTENSITY AS THE SHORTWAVE TROUGH
MOVES EAST.  AFTER THE ACTIVTY ENDS BY LATE EVENING...THE CLOUDS
WILL DECREASE IN MOST AREAS.  ONCE AGAIN LATER TONIGHT THROUGH MID
MORNING MONDAY...LOW CLOUDS AND FOG WILL DEVELOP OVER MAINLY THE
SOUTHERN PANHANDLE IN THE MOIST BOUNDARY LAYER.  THE ATMOSPHERE IS
SLIGHTLY DRIER FOR MONDAY AND DYNAMICS WILL BE MUCH LESS THAN
TODAY.  HOWEVER...AHEAD OF SURFACE LOW PRESSURE AND A COLD FRONT...A
LOW PRESSURE TROUGH WILL BE ALONG THE EASTERN WYOMING BORDER AND
WILL AID IN STORM INITIATION.  THE FRONT WILL BE OVER THE NORTH
PART OF THE CWA BY 00Z TUESDAY AND HANG UP THERE UNTIL IT MOVES
EAST ACROSS THE CWA ON TUESDAY.  THE CURRENT PACIFIC NORTHWEST
UPPER LOW WILL MOVE EAST AND SLOWLY FILL...CROSING THE NORTHERN
ROCKIES AND HIGH PLAINS ON TUESDAY.  THAT FEATURE HELPS TO PUSH
THE FRONT ACROSS THE CWA FROM WEST TO EAST ON TUESDAY.  MODELS ALL
DEPICT BOUNDARY LAYER UPSLOPE WIND FLOW BEHIND THE FRONT TUESDAY
AFTERNOON AS SURFACE LOW PRESSURE DEVELOPS OVER COLORADO.  WILL
KEEP SOME SHOPWERS OVER THE FAR NORTH PART OF THE CWA MONDAY NIGHT
AND TUESDAY MORNING...WITH SHOWERS AND STORMS SHIFTING TO THE
SOUTHEAST PART OF THE CWA TUESDAY AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
BOTH GFS AND ECMWF SHOW THAT A BRIEF UPPER RIDGE WILL MOVE ACROSS
THE CWA WED WHICH WILL RESULT IN DRY CONDITIONS FOR THE AREA.  ON
THUR THE FLOW ALOFT BECOMES NW AS AN UPPER TROUGH BEGINS TO DIG INTO
THE NORTHERN PLAINS.  FOR FRI AND SAT...BOTH MODELS SHOW NORTHERLY
CYCLONIC FLOW OVER THE FORECAST AREA AS A STRONG UPPER LOW DEVELOPS
IN SOUTHERN CANADA AND MOVES DOWN TO THE CENTRAL MISSISSIPPI
VALLEY.  THE GFS SHOWS THE ASSOCIATED COLD FRONT MOVING ACROSS THE
CWA FRI MORNING AND THIS IS REFLECTED IN THE MOS GUIDANCE SHOWING
MUCH COOLER TEMPS FOR THE WEEKEND.  THE ECMWF MOVES THE FRONT
THROUGH THE AREA FRI NIGHT/SAT MORNING.  FINALLY ON SUN... THE UPPER
FLOW BECOMES NW AS THE UPPER LOW MOVES INTO THE MIDWEST.  WENT DRY
AND NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIOD...BUT LATER
SHIFTS MAY HAVE TO INTRODUCE POPS AND COOLER TEMPS INTO THE LATER
PERIODS BASED ON TRACK OF THE UPPER LOW IN FUTURE MODEL RUNS.

&&

.AVIATION...
IFR CEILINGS AND VISIBILITIES IN FOG WILL AGAIN DEVELOP OVER MAINLY
THE SOUTHERN PANHANDLE AFTER 09Z AND CONTINUE THROUGH 15Z MONDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED OVER THE CWA THROUGH
TUESDAY.  SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER ALL BUT
THE FAR EAST PART OF THE CWA THROUGH THIS EVENING.  THE STRONGER
STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN ASSOCIATED.
SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS WILL AGAIN BE
OVER MUCH OF THE CWA ON MONDAY AND OVER THE SOUTHEAST PART OF THE
CWA ON TUESDAY.  THE ATMOSPHERE LOOKS TO BE SLIGHTLY DRIER ON THOSE
DAYS WHEN COMPARED TO TODAY AND LOWER CEILINGS AND VISIBILITIES
WITH THE ACTIVITY WILL NOT BE AS COMMON.  A COLD FRONT WILL ENTER THE
NORTH PART OF THE CWA ON MONDAY AND THEN MOVE THROUGH THE REST OF THE
CWA ON TUESDAY AND WILL PRODUCE A WIND SHIFT AT THE SURFACE.

&&

.FIRE WEATHER...
A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
MUCH OF THE CWA THROUGH THE EVENING.  SOME OF THE STORMS HAVE
PRODUCED HEAVY RAINFALL OF OVER AN INCH.  THE HUMIDITY RECOVERY WILL
BE BETTER TONIGHT THAN IN PAST NIGHTS OVER THE WEST PART OF THE CWA.
THE LOWER LEVELS OF THE ATMOSPHERE WILL DRY SOME ON MONDAY IN
ADVANCE OF A COLD FRONT.  EVEN SO...MINIMUM RELATIVE HUMIDITY
VALUES WILL BE BETWEEN 20 AND 30 PERCENT IN THE WEST PART OF THE
CWA AND HIGHER IN THE EAST.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE OVER THE CWA MONDAY AFTERNOON AND EVENING AS WELL AND
TEMPERATURES WILL BE JUST A BIT ABOVE NORMAL.  THE COLD FRONT WILL
ENTER THE NORTH PART OF THE CWA MONDAY MORNING AND THEN REMAIN
NEARLY STATIONARY UNTIL IT MOVES ACROSS THE ENTIRE CWA FROM WEST TO
EAST ON TUESDAY.  THE PRECIPITATION WILL SHIFT TO MAINLY THE
SOUTHEAST PART OF THE CWA ON TUESDAY AFTERNOON.  DRIER AIR WILL
RETURN TO THE CWA LATER IN THE WEEK.  ANOTHER COLD FRONT MOVES
ACROSS THE REGION THURSDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, Sep 6, 9:17 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT SUN SEP 6 2009

NEZ001>003-019>021-054-055-WYZ059>070-071215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1017 AM MDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH THE MAJORITY OF ACTIVITY OVER THE MOUNTAINS AND NEARBY AREAS.
SOME OF THE STORMS WEST OF THE LARAMIE RANGE WILL PRODUCE WINDS
GUSTING UP TO 40 MPH. HEAVY RAINFALL FROM SOME OF THE STORMS WILL BE
POSSIBLE IN THE SOUTHERN LARAMIE RANGE EASTWARD TO KIMBALL. THE
ACTIVITY WILL MOVE SLOWLY TO THE NORTHEAST AND WILL PERSIST UNTIL
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Sep 6, 1:55 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN SEP 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             CHEYENNE                41.15N 104.79W
09/06/2009  E0.25 INCH       LARAMIE            WY   NWS EMPLOYEE

            TWO PERIODS OF HAIL AT NWS CHEYENNE BETWEEN 115 AND 130
            PM

&&

GRIFFITH
Special weather statement, Sep 6, 2:50 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT SUN SEP 6 2009

NEZ019-020-054-WYZ059-060-062>070-070000-
SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...DOUGLAS...GLENROCK...LUSK...HANNA...MEDICINE BOW...
CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK...
WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
350 PM MDT SUN SEP 6 2009

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY TO THE
NORTHEAST THROUGH THE DINNER TIME HOUR. THE MAIN CONCERN WITH
THESE SLOW MOVING STORMS WILL BE SOME HEAVY RAINFALL
ACCUMULATIONS. SOME AREAS MAY RECEIVE BETWEEN ONE HALF AND ONE
INCH OF RAIN IN AN HOUR.
Special weather statement, Sep 6, 3:39 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT SUN SEP 6 2009

NEZ020-054-055-062315-
BANNER-CHEYENNE-KIMBALL-
439 PM MDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN
CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF OLIVER RESERVOIR...OR 8 MILES
NORTHWEST OF KIMBALL...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

GRIFFITH
Special weather statement, Sep 6, 3:42 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SUN SEP 6 2009

WYZ060-062345-
NIOBRARA-
442 PM MDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA COUNTY UNTIL 545 PM
MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF KEELINE...OR 15 MILES SOUTHWEST
OF LUSK.  ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 35 MILES
NORTHWEST OF LUSK.  BOTH OF THESE STORMS WERE MOVING NORTHEAST AT 15
MPH.

SMALL HAIL...BETWEEN A HALF INCH AND ONE INCH OF RAIN AND BRIEF
GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

JLH
Special weather statement, Sep 6, 4:31 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT SUN SEP 6 2009

NEZ054-070000-
KIMBALL-
531 PM MDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 600
PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF KIMBALL AIRPORT...OR 10 MILES
SOUTH OF KIMBALL...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 17 AND
27.

GRIFFITH
Local storm report, Sep 6, 4:59 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN SEP 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             8 SSW KIMBALL           41.13N 103.72W
09/06/2009  E0.50 INCH       KIMBALL            NE   PUBLIC

            MOST PEA SIZE. HAIL COVERED GROUND.

&&

GRIFFITH

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kimball

When
September 6, 5:06 PM MST to 5:25 PM MST
Where
Kimball County, 11 mi S of Kimball to 12 mi S of Kimball
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.071, -103.670

Hail size ranged from 3/4 to 1 inch in diameter.

Flash Flood, Kimball

When
September 6, 6:27 PM MST to 7:45 PM MST
Where
Kimball County, 5.87 mi S of (Ibm)kimball Arpt to 6.88 mi S of (Ibm)kimball Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.096, -103.666

Flooding caused some washouts on county road 14.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187394, 187395.